Martorell-Calatayud, Antonio MD*; Balmer, Nicole MD†; Cardenas Cardona, Luis Fernando MD‡; Teague, Daniel MD§
*Dermatology Department, Instituto Valenciano de Oncologia, Valencia, Spain; †Pathology Department, Wake Forest University Baptist Medical Center, Winston-Salem, NC; ‡Dermatology Department, Hospital Universitario del Valle, Cali, Colombia; and §Pathology Department, Medical College Georgia, Augusta, GA.
Funding sources: None.
Conflicts of interest: None.
To the Editor:
Interstitial granulomatous dermatitis (IGD) is a distinct inflammatory reaction pattern of the skin. Differential diagnosis for this histological pattern includes interstitial granuloma annulare, IGD of connective tissue diseases, leukemia cutis, necrobiosis lipoidica, granulomatous mycosis fungoides, deep fungal infections, paraneoplastic diseases, and interstitial granulomatous drug reaction (IGDR). The latter is an uncommon entity first described by Magro et al1 as asymptomatic annular erythematous to violaceous plaques with a predilection for intertriginous areas, medial thighs, and inner aspects of the arms. The incidence of such reactions has been increasing with the use of biological agents. We report, to the best of our knowledge, the second such reaction to the tumor necrosis factor-α (TNF-α) inhibitor adalimumab (Humira).
A 45-year-old woman with psoriatic arthritis who had been treated with adalimumab (Humira) for 6 months presented with a 1-month history of painless violaceous dermal nodules located symmetrically on both thighs. Histological examination of a biopsy specimen showed an interstitial deep dermal infiltrate composed mostly of histiocytes and lymphocytes surrounding and entrapping degenerated collagen bundles, accompanied by a few interspersed neutrophils and eosinophils (Figs. 1A-C). Immunohistochemistry for CD68 highlighted numerous macrophages and a few neutrophilic cells present in the infiltrate (Fig. 1D). This lesion resolved after discontinuation of adalimumab.
IGDR has been reported as a cutaneous reaction induced by various medications, particularly calcium channel blockers, sennoside, angiotensin-converting enzyme inhibitors, lipid-lowering agents, antihistamines, diuretics, anticonvulsants, ganciclovir, antidepressants, and herbal medications.2,3
TNF-α is an inflammatory cytokine involved in normal and pathological human physiology. Biological treatments that inhibit this cytokine have been used with success in the treatment of autoimmune disorders such as psoriasis, inflammatory bowel disease, and rheumatoid arthritis. Although anti-TNF-α therapy is safe and well tolerated, various adverse cutaneous reactions have been documented. Adalimumab is a genetically engineered fully human IgG monoclonal antibody to TNF-α, with a high specificity and affinity, which is approved for use in rheumatoid arthritis, inflammatory bowel disease, psoriasis, and psoriatic arthritis. The most frequent adverse effects reported with this treatment include injection site pain local reaction, nausea, and upper respiratory tract infections. IGDR has been reported previously in an isolated case,4 showing the same clinical and histopathological characteristics as our patient.
Clinical features include annular, erythematous, violaceous plaques on the arms, medial thighs, and intertriginous areas. The defining histopathological features include an interstitial lymphohistiocytic infiltrate, fragmentation of collagen and elastic fibers, a variable amount of mucin deposition, interface changes, lymphoid atypia, and the presence of eosinophils. Necrobiosis and vasculitis are characteristically absent.
It is likely that IGD represents a reactive phenomenon with a histopathological spectrum, which arises in conjunction with various disorders including autoimmune diseases, lymphoproliferative disorders, and drug reactions.
In summary, to our knowledge, we describe the second reported case of IGD in a patient with psoriasis receiving adalimumab. The increase in use of this agent in the management of autoimmune disorders emphasizes the importance of recognizing the secondary skin manifestations of this drug.
Antonio Martorell-Calatayud, MD
Dermatology Department, Instituto Valenciano de Oncologia, Valencia, Spain
Nicole Balmer, MD
Pathology Department, Wake Forest University Baptist Medical Center, Winston-Salem, NC
Luis Fernando Cardenas Cardona, MD
Dermatology Department, Hospital Universitario del Valle, Cali, Colombia
Daniel Teague, MD
Pathology Department, Medical College Georgia, Augusta, GA
1. Magro CM, Crowson AN, Schapiro BL. The interstitial granulomatous drug reaction: a distinctive clinical and pathological entity. J Cutan Pathol. 1998;25:72-78.
2. Lee HW, Yun WJ, Lee MW, et al. Interstitial granulomatous drug reaction caused by Chinese herbal medication. J Am Acad Dermatol. 2005;52:712-713.
3. Marcollo Pini A, Kerl K, Kamarachev J, et al. Interstitial granulomatous drug reaction following intravenous ganciclovir. Br J Dermatol. 2008;158:1391-1393.
4. Deng A, Harvey V, Sina B, et al. Interstitial granulomatous dermatitis associated with the use of tumor necrosis factor alpha inhibitors. Arch Dermatol. 2006;142:198-202.
© 2010 Lippincott Williams & Wilkins, Inc.